Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 474, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 13, 2011, 3:17 PM EDT for Floyd County, Franklin County, Patrick County, Virginia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2011, 3:17 PM EDT (19:17 UTC)
- Expired
- Aug 13, 2011, 4:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Floyd County, VA, Franklin County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
224 WUUS51 KRNK 131917 SVRRNK VAC063-067-141-132015- /O.NEW.KRNK.SV.W.0474.110813T1917Z-110813T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 317 PM EDT SAT AUG 13 2011 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA * UNTIL 415 PM EDT. * AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FLOYD...AND MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... FLOYD... CHARITY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT... 1...8 6 6...2 1 5...4 3 2 4. && LAT...LON 3684 8004 3670 8034 3693 8046 3698 8032 TIME...MOT...LOC 1917Z 312DEG 13KT 3693 8038 $$ DS
3 follow-up statements
988
WWUS51 KRNK 131937
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT SAT AUG 13 2011
VAC063-067-141-132015-
/O.CON.KRNK.SV.W.0474.000000T0000Z-110813T2015Z/
PATRICK VA-FRANKLIN VA-FLOYD VA-
337 PM EDT SAT AUG 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN PATRICK...SOUTHWESTERN FRANKLIN AND CENTRAL FLOYD
COUNTIES...
AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FLOYD...MOVING
SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
FLOYD...
ROCKY KNOB SUMMIT...
ROCKY KNOB RECREATION AREA...
CHARITY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3684 8004 3670 8034 3685 8042 3692 8039
3694 8034
TIME...MOT...LOC 1937Z 321DEG 10KT 3689 8034
$$
DS947
WWUS51 KRNK 131949
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT SAT AUG 13 2011
VAC067-131959-
/O.CAN.KRNK.SV.W.0474.000000T0000Z-110813T2015Z/
FRANKLIN VA-
349 PM EDT SAT AUG 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN COUNTY
IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING IS EXPECTED TO REMAIN OUTSIDE OF
THE COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3683 8017 3675 8032 3685 8037 3688 8036
3691 8031
TIME...MOT...LOC 1949Z 321DEG 10KT 3686 8031
$$
VAC063-141-132015-
/O.CON.KRNK.SV.W.0474.000000T0000Z-110813T2015Z/
PATRICK VA-FLOYD VA-
349 PM EDT SAT AUG 13 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHERN PATRICK AND CENTRAL FLOYD COUNTIES...
AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROCKY KNOB SUMMIT...OR
NEAR FLOYD...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
ROCKY KNOB SUMMIT...
ROCKY KNOB RECREATION AREA...
WOOLWINE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3683 8017 3675 8032 3685 8037 3688 8036
3691 8031
TIME...MOT...LOC 1949Z 321DEG 10KT 3686 8031
$$
DS065
WWUS51 KRNK 132008
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT SAT AUG 13 2011
VAC063-141-132017-
/O.EXP.KRNK.SV.W.0474.000000T0000Z-110813T2015Z/
PATRICK VA-FLOYD VA-
408 PM EDT SAT AUG 13 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PATRICK AND CENTRAL
FLOYD COUNTIES EXPIRES AT 415 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS WEAKENING BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3683 8017 3675 8032 3685 8037 3688 8036
3691 8031
TIME...MOT...LOC 2007Z 321DEG 10KT 3682 8027
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 12:31 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 13, 12:31 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1231 PM EDT SAT AUG 13 2011 .SYNOPSIS... SOUTHEAST FLOW FROM HIGH PRESSURE CENTERED OFF THE MID ATLANTIC COAST WILL BRING INCREASING MOISTURE INTO THE REGION TODAY. A STRONG COLD FRONT WILL THEN MOVE THROUGH THE AREA LATE TONIGHT INTO SUNDAY. COOLER HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE NORTH MONDAY AND TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1045 AM SATURDAY... DEEP MOISTURE RESIDES ALONG AND EAST OF BLUE RIDGE WITH PWATS AROUND 1.50 NEAR BLUE RIDGE PARKWAY TO 1.90 VCNTY OF SOUTH BOSTON. THIS MOIST AIR MASS IS FUELING SCATTERED TO NUMEROUS SHRA/TSRA EAST OF THE BLUE RIDGE...ALONG WITH CONSIDERABLE CLOUDINESS AND SFC DEW POINTS IN THE LOWER TO MID 70S. WEST OF THE MOUNTAINS...THE MOISTURE WAS NOT QUITE AS DEEP...DRY AIR ABOVE 600 MB...AND RESULTANT PWATS OF BETWEEN 1.00 TO 1.50. THIS SOMEWHAT LESS MOISTURE LADEN AIR MASS WAS ALLOWING FOR SOME SUN ACROSS THE WESTERN CWA. FOR THIS AFTERNOON...ANTICIPATE SCATTERED TO NUMEROUS SHRA/TSRA TO CONTINUE OVER THE FOOTHILLS PIEDMONT OF VA/NC. AREAS THAT ARE RECEIVING SUN IN THE WEST SHOULD ALSO SEE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS AS THE AFTERNOON HEATING RESULTS IN AN INCREASE IN INSTABILITY THERE ALSO. SW FLOW INTO THE WESTERN SLOPES OF THE APPLNS...AND SOUTHERLY FLOW INTO THE BLUE RIDGE...IN ADDITION TO DIFFERENTIAL HEATING BETWEEN THE RELATIVELY CLOUDY EAST VS THE SUNNIER WEST WILL LIKELY ENHANCE THE LIFT OVER THE CWA CREATING AN AREA OF CONVERGENCE ALONG THE MTNS. AS SUCH HAVE MAINTAINED RELATIVELY HIGH POPS AND QPF. TEMPS THIS AFTERNOON SHOULD BE FAIRLY UNIFORM...A TMAX IN THE 80S. MEAN WINDS TODAY ARE 15 KTS OR LESS. THIS WILL INCREASE THE RESIDENCE TIME OF THE SHOWERS...THUS PROMOTING POTENTIAL FOR RAIN AMOUNTS OF AN INCH IN LESS THAN AN HOUR...POSSIBLY 2 INCHES IN LESS THAN AN HOUR IF TRAINING TAKES PLACE. AS SUCH...POOR DRAINAGE FLOODING IS POSSIBLE ESPECIALLY IF THESE SLOW MOVING SHOWERS MOVE OVER AN URBAN AREA. FLASH FLOOD GUIDANCE ACROSS THE CWA REMAINS HIGH AND AREA CREEKS AND STREAMS ARE RUNNING LOW...SO NOT OVERLY CONCERNED WITH FLASH FLOODING...ALTHOUGH IT CAN'T TOTALLY BE RULED OUT IF THUNDERSTORM ANCHORING OR TRAINING WERE TO TAKE PLACE. WILL CONTINUE WITH A MENTION IN THE HWO...BUT NO OTHER HEADLINE NEEDED ATTM. TONIGHT...MODELS HAVE A COLD FRONT APPROACHING THE AREA LATE- TOWARD SUNDAY MORNING...AND THE BEST LIFT ASSOCIATED WITH THE UPPER TROUGH MOVES INTO THE MTNS AFTER 06Z/200 AM. THINK THAT ONCE LATE AFTERNOON/EARLY EVENING CONVECTION WEAKENS...THERE WILL LIKELY BE A BREAK BEFORE MORE SHOWERS AND THUNDERSTORMS MOVE INTO THE MTNS OVERNIGHT. FOR THIS REASON...I HAVE POPS DECREASING THROUGH THE EVENING...AND THEN RAMP BACK UP TO LIKELY AFTER MIDNIGHT ALONG AND WEST OF THE BLUE RIDGE. SHOULD BE A WARM AND MUGGY NIGHT...WITH DEW POINTS AND OVERNIGHT LOWS RANGING FROM THE MID 60S MTNS TO LOWER 70S PIEDMONT. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... AS OF 345 AM SATURDAY... WE WILL START SUNDAY MORNING OFF WITH WIDESPREAD SHOWERS...AND A FEW THUNDERSTORMS...WHICH WILL DEVELOP AHEAD OF AN UNSEASONABLY STRONG COLD FRONT. A CONTINUOUS FLOW OF MOISTURE INTO OUR AREA DURING THE PREDAWN HOURS WILL RESULT IN PRECIPITABLE WATER VALUES RANGING FROM 1.5 INCHES IN SOUTHEAST WEST VIRGINIA...TO NEARLY 2 INCHES IN THE PIEDMONT...VALUES WHICH WILL SUPPORT PERIODS OF HEAVY RAINFALL. LOOKING FOR STORM TOTAL RAINFALL ACCUMULATION...FOR SUNDAY AND EARLY MONDAY MORNING...TO RANGE BETWEEN 0.75 TO 1.25 INCHES REGION WIDE...WITH LOCALLY HIGHER AMOUNTS. THESE TOTALS ARE GENERALLY BELOW WHAT IS NEEDED FOR FLASH FLOODING...BUT CANNOT RULE OUT STORMS WHICH TRAIN OR REDEVELOP OVER THE SAME LOCATIONS...WHICH CAN LEAD TO LOCALIZED FLASH FLOODING. OVERALL...THIS RAINFALL WILL BE BENEFICIAL TO OUR REGION...AS THERE ARE A MORE THAN A FEW LOCATIONS IN OUR FORECAST REGION WHICH HAVE EXPERIENCED LITTLE TO NO MEASURABLE RAINFALL IN A FEW WEEKS. IN ANY EVENT...THE COLD FRONT IS EXPECTED TO ENTER OUR SOUTHEAST WEST VIRGINIA COUNTIES DURING THE EARLY AFTERNOON ON SUNDAY...AND WILL EXIT OUR SOUTHSIDE VIRGINIA COUNTIES DURING MID EVENING. WEATHER FORECAST MODELS OVER THE PAST FEW RUNS HAVE INDICATED A WAVE DEVELOPING ALONG THE FRONT IN NORTH CAROLINA...AND PUSHING IT NORTHWARD. THIS WAVE MAY SLOW THE EASTWARD PROGRESS OF THE COLD FRONT DURING THE EVENING...WHICH MAY RESULT IN ADDITIONAL HEAVY RAINFALL ACROSS THE PIEDMONT REGION. DO NOT FORESEE ANY MAJOR PROBLEMS WITH THIS SCENARIO AT THIS TIME...BUT IT IS SOMETHING TO KEEP AN EYE OUT FOR REGARDLESS. ONCE THE FRONT PUSHES THROUGH...WE CAN EXPECT A NORTHWEST SHIFT IN WIND DIRECTION AS HIGH PRESSURE BUILDS IN FROM THE UPPER MIDWEST. THESE NORTHWEST WINDS WILL KEEP SHOWERS IN THE FORECAST FOR MONDAY...WITH THE GREATEST SHOWER ACTIVITY FOUND WEST OF THE BLUE RIDGE. THIS ACTIVITY WILL DIMINISH FROM EAST TO WEST ON MONDAY...AND IS EXPECTED TO COME TO AN END IN SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY BY EARLY TUESDAY MORNING. WILL ALSO BE LOOKING AT A 4 TO 5 MB PRESSURE GRADIENT ACROSS THE REGION ON MONDAY AFTERNOON AS THE HIGH BUILDS IN. THEREFORE...WILL NOT BE SURPRISED TO SEE A FEW REPORTS OF 25 MPH WIND GUSTS ALONG THE HIGHER TERRAIN WEST OF THE BLUE RIDGE. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 1230 PM SATURDAY... MEAN FLAT UPPER RIDGE BETWEEN EXITING SHORT WAVE TROF TO THE NORTHEAST AND APPROACHING TROF OVER THE UPPER MIDWEST WILL LIKELY LEAVE BLACKSBURG FORECAST AREA DRY WITH SEASONAL TEMPERATURES ON WEDNESDAY. ASSOCIATED WEAK SURFACE HIGH FORECAST TO MOVE OFFSHORE WEDNESDAY NIGHT AS A SERIES OF SHORT WAVE TROFS PUSH SOUTHEAST OUT OF UPPER MIDWEST...GRADUALLY ESTABLISHING AND AMPLIFYING LONG WAVE TROF OVER THE EASTERN THIRD OF THE NATION THURSDAY INTO FRIDAY. BACKING FLOW ALOFT...WITH SURFACE WINDS VEERING INTO THE SOUTHEAST WITH TIME SHOULD SET THE STAGE FOR A PROLONGED PERIOD OF THETA-E ADVECTION AND ISENTROPIC LIFT...SUPPORTING AN INCREASED THREAT OF SHOWERS/THUNDERSTORMS DURING THE LATE WEEK PERIOD...WITH PRECIPITATION LIKELY TO BE MAXIMIZED ALONG AND IMMEDIATELY EAST OF THE BLUE RIDGE WHERE UPWARD VERTICAL MOTION FIELDS ARE MAXIMIZED DUE TO UPSLOPING COMPONENT. ABUNDANT ANTICIPATED CLOUD COVER AND A GOOD THREAT OF PRECIPITATION THURSDAY THROUGH FRIDAY SHOULD HELP TO COMPRESS THE NORMAL DIURNAL TEMPERATURE CURVE...RESULTING IN SEASONAL TO SLIGHTLY BELOW NORMAL READINGS BY DAY...BUT WITH MILD TEMPERATURES AT NIGHT. MEAN TROF AXIS SHOULD PASS EAST OF THE BLACKSBURG FORECAST AREA BY SATURDAY...ALLOWING FOR SLIGHTLY COOLER AND DRIER AIR TO BEGIN FILTERING INTO THE AREA FROM THE WEST. HOWEVER...COOLER TEMPERATURES ALOFT IN VICINITY OF TROF AXIS...AND TIMING UNCERTAINTIES WARRANT A CONTINUED LOW THREAT FOR LINGERING SHOWERS UNTIL A MORE SUBSTANTIAL PUSH OF DRIER AIR ARRIVES BY SUNDAY. HPC GUIDANCE FOLLOWED THROUGH THE ENTIRE LONG TERM PERIOD EXCEPT FOR SOME SMALL TWEAKS NEEDED TO DAILY HIGH AND LOW TEMPERATURES TO ACCOUNT FOR LOCAL CLIMATOLOGY. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... SCATTERED TO NUMEROUS SHRA/TSRA ARE ANTICIPATED TODAY... TONIGHT...AND SUNDAY PER DEEP MOIST AIR MASS THAT RESIDES OVER THE APPALACHIANS. AREAS OF MVFR ARE LIKELY WITH LOCAL IFR. A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. NUMEROUS SHOWERS AND TSTMS ARE EXPECTED AHEAD OF THE FRONT...ENDING WITH ITS PASSAGE LATE IN THE DAY SUNDAY. THE COLD FRONT IS FORECAST TO BE RATHER ROBUST...MORE TYPICAL OF A FALL FRONT WITH A DISTINCT WIND SHIFT AND INCREASE IN WIND SPEED FROM THE NORTHWEST BEHIND THE FRONT SUNDAY. NORTHWEST WINDS OF 20 TO 25 KTS ARE PROGGED AT 5KFT AGL SUNDAY NIGHT AND MONDAY. THIS SHOULD RESULT IN SOME SFC GUSTS OF UP TO 25 KTS...ESPECIALLY NEAR THE MTNS. UPSLOPE MVFR CIGS MAY HOLD IN THE MTNS THROUGH MONDAY NIGHT...THEN HIGH PRESSURE SHOULD BUILD IN FROM THE WEST...BRINGING A RETURN OF WIDESPREAD VFR FROM TUESDAY INTO WEDNESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JJ/PM SHORT TERM...NF LONG TERM...WERT AVIATION...PM
Hazardous weather outlook, Aug 13, 4:43 AM EDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 443 AM EDT SAT AUG 13 2011 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-141000- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 443 AM EDT SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A SOUTHEAST TO SOUTH FLOW OFF THE ATLANTIC WILL BRING INCREASING MOISTURE INTO THE AREA TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED...AND ANY THUNDERSTORM WILL BRING HEAVY DOWNPOURS. LATER TONIGHT INTO SUNDAY...AN UNSEASONABLY STRONG COLD FRONT WILL APPROACH OUR REGION...TRIGGERING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. PROLONGED PERIODS OF HEAVY RAIN WILL BE POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. A FEW OF THE STORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS MAY PRODUCE AREAS OF LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ043>047-058-059-141000- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 443 AM EDT SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A SOUTHEAST TO SOUTH FLOW OFF THE ATLANTIC WILL BRING INCREASING MOISTURE INTO THE AREA TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED...AND ANY THUNDERSTORM WILL BRING HEAVY DOWNPOURS. LATER TONIGHT INTO SUNDAY...AN UNSEASONABLY STRONG COLD FRONT WILL APPROACH OUR REGION...TRIGGERING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. PROLONGED PERIODS OF HEAVY RAIN WILL BE POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. A FEW OF THE STORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. WIDESPREAD SHOWERS AND THUNDERSTORMS MAY PRODUCE AREAS OF LOCALLY HEAVY RAINFALL. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WINDS OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 13, 1:53 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT SAT AUG 13 2011
VAZ013-014-131900-
MONTGOMERY VA-PULASKI VA-
153 PM EDT SAT AUG 13 2011
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF MONTGOMERY AND
PULASKI COUNTIES...
AT 151 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RADFORD...
MOVING EAST AT 5 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR RADFORD THROUGH 215 PM...WALTON AROUND 225
PM...PRICES FORK AROUND 235 PM...CHILDRESS AROUND 245 PM...CHILDRESS
AROUND 250 PM AND CHRISTIANSBURG AROUND 300 PM.
LAT...LON 3722 8028 3702 8042 3711 8066 3716 8067
3722 8064
WERTSpecial weather statement, Aug 13, 2:19 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT SAT AUG 13 2011
VAZ013-131845-
PULASKI VA-
219 PM EDT SAT AUG 13 2011
...A STRONG THUNDERSTORM WILL AFFECT PULASKI COUNTY...
AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DUBLIN...
MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IF ON OR NEAR THE NORTHERN END OF CLAYTOR LAKE...GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS
MAY BE STRONG ENOUGH TO CAPSIZE YOUR VESSEL.
THIS STORM WILL BE NEAR CLAYTOR LAKE STATE PARK AROUND 230 PM...
CLAYTOR DAM AROUND 240 PM AND GRAYSONTOWN AROUND 245 PM.
LAT...LON 3711 8068 3710 8056 3709 8058 3708 8057
3708 8056 3706 8056 3701 8057 3706 8073
DSSpecial weather statement, Aug 13, 2:21 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT SAT AUG 13 2011
NCZ018-019-131845-
WATAUGA NC-WILKES NC-
221 PM EDT SAT AUG 13 2011
...A STRONG THUNDERSTORM WILL AFFECT WATAUGA AND WILKES COUNTIES...
AT 219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
BLOWING ROCK...MOVING EAST AT 5 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR DARBY AROUND 240 PM.
LAT...LON 3609 8149 3609 8152 3611 8155 3612 8161
3617 8159 3616 8143 3608 8146 3608 8147
DSSpecial weather statement, Aug 13, 2:37 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT SAT AUG 13 2011
NCZ003-131900-
SURRY NC-
237 PM EDT SAT AUG 13 2011
...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...
AT 233 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
BOTTOM...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR BOTTOM AROUND 255 PM AND PINE RIDGE AROUND
300 PM.
LAT...LON 3642 8080 3656 8085 3656 8081 3656 8072
3650 8061
DSSpecial weather statement, Aug 13, 2:49 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 249 PM EDT SAT AUG 13 2011 NCZ001-131915- ASHE NC- 249 PM EDT SAT AUG 13 2011 ...A STRONG THUNDERSTORM WILL AFFECT ASHE COUNTY... AT 247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF DEEP GAP...MOVING SOUTHEAST AT 5 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF ASHE COUNTY. LAT...LON 3630 8141 3625 8148 3630 8153 3633 8148 DS
Special weather statement, Aug 13, 2:51 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 251 PM EDT SAT AUG 13 2011 VAZ014-017-131915- FLOYD VA-MONTGOMERY VA- 251 PM EDT SAT AUG 13 2011 ...STRONG THUNDERSTORMS WILL AFFECT FLOYD AND MONTGOMERY COUNTIES... AT 247 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES SOUTHEAST OF CHRISTIANSBURG TO 7 MILES SOUTHWEST OF PILOT...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR CROCKETT SPRINGS AROUND 305 PM...TERRYS FORK AROUND 310 PM AND CHECK AROUND 315 PM. LAT...LON 3707 8015 3690 8034 3699 8052 3714 8037 DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:01 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 29 min |
| Aug 12, 9:22 PM EDT | Special Weather Statement | RNK | City of Roanoke | 23 min |
| Aug 12, 9:42 PM EDT | Special Weather Statement | RNK | City of Roanoke | 48 min |
| Aug 13, 9:13 AM EDT | Special Weather Statement | RNK | Halifax | 47 min |
| Aug 13, 11:52 AM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 53 min |
| Aug 13, 1:43 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 62 min |
| Aug 13, 1:53 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 67 min |
| Aug 13, 2:19 PM EDT | Special Weather Statement | RNK | Pulaski | 26 min |
| Aug 13, 2:51 PM EDT | Special Weather Statement | RNK | Floyd | 24 min |
| Aug 13, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski | 30 min |
| Aug 13, 3:44 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 21 min |
| Aug 13, 3:51 PM EDT | Special Weather Statement | RNK | City of Covington | 24 min |
| Aug 13, 4:14 PM EDT | Special Weather Statement | RNK | Patrick | 31 min |
| Aug 13, 4:16 PM EDT | Special Weather Statement | RNK | City of Radford | 29 min |
| Aug 13, 4:44 PM EDT | Special Weather Statement | RNK | Patrick | 31 min |
| Aug 13, 4:45 PM EDT | Special Weather Statement | RNK | Craig | 30 min |
| Aug 13, 4:50 PM EDT | Special Weather Statement | RNK | Tazewell | 40 min |
| Aug 13, 5:15 PM EDT | Special Weather Statement | RNK | Patrick | 30 min |
| Aug 13, 5:55 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 37 min |
| Aug 13, 6:01 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 29 min |
| Aug 13, 6:29 PM EDT | Special Weather Statement | RNK | Grayson | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.